medications worked for awhile but.............

Discussion in 'General Parenting' started by texasboys, Feb 9, 2007.

  1. texasboys

    texasboys New Member

    for years my difficult child took the same dosage of medications and they worked pretty good. A few months ago he was having real issues at school - nothing bad, just the same stuff over and over - not following directions, rushing through work (will get a 95 on one paper and a 42 on the next, even though the answers are there if he takes his time and looks), doing his own thing, NOT LISTENING! I upped his dosage from 40 mg ritalin la to 60 mg, and keeping the 5mg focalin 3x per day. This has not really helped at all, and now he can get very emotional, more argumentative, more defiant. He's not a real bad kid, he just requires CONSTANT supervision and direction, which the public schools don't give. And I have to sit with him the whole time he does his homework just to keep him on track so he can complete it and get it right. i think because i upped his dosage he's having more rebound effects, but i'm not sure. i called his psychiatrist but haven't heard back yet. any suggestions?
     
  2. tiredmommy

    tiredmommy Site Moderator

    Hi Texasboys,
    Medication management is often more of an art than a science for our kiddos. I'm going to move this thread over to the General forum as ECZ is for kids 5 and under. You'll get lots of good insight for experienced parents, look for responses there.
     
  3. mstang67chic

    mstang67chic Going Green

    The thing that pops into my mind is his growth. Has he had a fairly decent growth spurt lately? Or shown signs that he's got one coming on? My difficult child almost always needed a tweek when he grew. Of course he seems to be the mutant child of amazons but that's a completely different post all together. lol (he's adopted)

    Other than that, maybe he's developed a tolerance or simply grown out of that particular combination. Talk to the psychiatrist and see what he/she thinks. Sorry I can't be of more help. been there done that so I understand. Hugs.
     
  4. smallworld

    smallworld Moderator

    The anger, emotional reactivity and defiance may be because the dose is too high. Why is he taking Focalin 3 times a day in addition to Ritalin LA?

    You may want to consider a multidisciplinary or neuropsychological evaluation at a university or children's hospital to make sure you are dealing only with ADHD.
     
  5. Sara PA

    Sara PA New Member

    I'm going to agree with smallworld here. The highest rccommended dose of Ritalin is 60 mg/day. The highest recommended dose for Focalin, which is essentially a refined form the same drug as Ritalin, is 20 mg/day. He's taking almost twice the highest recommended dose of stims.
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I third that! That's too much amphetamine. No wonder the poor kid is having so many ups and downs. His work could be suffering because the work is harder the older he gets, but, in my opinion, it's not that he needs MORE stimulants. Sometimes upping the dose of a medication can be as harmful as no medication at all. Unfortunately, there is no medication to make our kids get good grades and, as the kids get older, the work gets harder and more confusing to those who tend to have organizational issues and multi-task problems or who plain get overwhelmed easily. I was one of those kids. I hung in there until sixth grade and then it all fell apart as everything moved too fast. I doubt any medication would have helped me. Has he ever seen a neuropsychologist to be checked for additional learning disabilities? He may need some interventions and have problems that haven't been caught yet, which could be why he seems to take the easy way out and why his work is inconsistent.
     
  7. texasboys

    texasboys New Member

    He's always taken a high dose of medications - he was taking 40 mg ritalin la and the 3 focalin ever since he was about 6.5. Used to work very well. The reason for the focalin was to smooth out the ups and downs when he just took the ritalin. Just taking the ritalin wasn't cutting it, so we added the focalin as boosters. That's why I'm so confused - everything was working well and then just seemed to stop overnight. Even upping the dose hasn't changed anything. When not in school I just give him the ritalin and he does just fine. But in school he is always getting red marks in his conduct folder. He's always been stubborn and wants to do things his way and on his own schedule, which doesn't fly in school and after school care. It just seems to have gotten worse and I don't know what to do to help him. What is a multidisciplinary or neuropsychological evaluation?
     
Loading...